Medications that cause hearing loss and tinnitus.

Investigating the side effects of a medication when you first begin taking it is a natural thing to do. Can you expect to feel Nauseous or to get a dry mouth? A more severe side effect that can potentially occur is hearing loss. Medical experts call this complication ototoxicity. Ear poisoning is what ototoxicity breaks down to.

It’s not completely clear how many drugs lead to this problem, but there are at least 130 ototoxic medications on record. What are some of the most common ones you should look out for and why?

A Little About Ototoxicity

What happens to trigger hearing loss after you swallow your medication. There are three places these drugs can damage your hearing:

  • The cochlea – That’s the seashell-shaped element of the inner ear that takes sound and converts it into an electrical signal the brain can comprehend. Damage to the cochlea affects the range of sound you can hear, commonly starting with high frequencies then escalating to include lower ones.
  • The vestibule of the ear – This is the area that sits in the center of the labyrinth that makes up the cochlea. It helps manage balance. Vestibulotoxicity drugs can cause you to get dizzy or feel like the room is spinning.
  • The stria vascularis – Located in the cochlea, the stria vascularis makes endolymph, the fluid in the inner ear. Too much or too little endolymph has a significant impact on both hearing and balance.

Some drugs only cause tinnitus and others lead to loss of hearing. If you hear phantom noises, that could be tinnitus and it usually shows up as:

  • Popping
  • Thumping
  • A windy sound
  • Ringing

In general, the tinnitus ends when you quit taking the medication. Some ototoxic drugs, on the other hand, can lead to permanent loss of hearing.

What Drugs Put You at Risk?

The checklist of drugs which can cause temporary or permanent hearing loss may shock you. Many of them you could have in your medicine cabinet right now, and chances are you take them before you go to bed or when you have a headache.

Over the counter pain relievers are at the top of the list of ototoxic medications:

  • Naproxen
  • Ibuprofen

Salicylates, better recognized as aspirin, are included on this list. While all these can result in some hearing issues, they are correctable when you quit using the meds.

Antibiotics are a close second for well known ototoxic drugs. Not all antibiotics are ototoxic, however. You might have heard of some of these that aren’t:

  • Vancomycin
  • Erythromycin
  • Gentamycin

As with the painkillers, the problem goes away once you quit taking the antibiotic. The common list of other drugs include:

  • Quinidine
  • Quinine
  • Chloroquine

Tinnitus Can be Caused by Several Common Substances

Diamox, Bumex, Lasix and Edecrin are diuretics that result in tinnitus but there are greater offenders in this category:

  • Tonic water
  • Nicotine
  • Marijuana
  • Caffeine

You are exposing yourself to something that could cause tinnitus every time you have your morning coffee. The good news is it will clear up once the drug leaves your system. Ironically, some drugs doctors prescribe to deal with tinnitus are also on the list of potential causes such as:

  • Lidocaine
  • Prednisone
  • Amitriptyline

However, the amount which will induce tinnitus is much more than the doctor will generally give.

What Are the Symptoms of Ototoxicity?

The symptoms of tinnitus can vary depending on your ear health and which medication you get. Slightly irritating to completely incapacitating is what you can typically be expecting.

Look for:

  • Difficulty walking
  • Tinnitus
  • Blurring vision
  • Poor balance
  • Hearing loss on one or both sides
  • Vomiting

Contact your doctor if you observe any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

If you have ototoxicity does that mean you shouldn’t take your medication? You should always take what your doctor prescribes. Don’t forget that these symptoms are not permanent. Keep yourself informed by always asking your doctor about the potential side effects of a medication and don’t hesitate to ask about ototoxicity. Also, schedule a hearing exam with a hearing care expert.

Why wait? You don't have to live with hearing loss. Call Us Today